Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS San Angelo, TX

March 15, 1998Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 15, 1998, 6:54 PM CST for Sutton County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 1998, 6:54 PM CST (00:54 UTC)
Expired
Mar 15, 1998, 8:00 PM CST
In force
66 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 7:10 PM CSTHail 1.5Sonora, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 2:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:59 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 15, 1:59 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CST SUN MAR 15 1998

UPPER LOW CONTINUES ITS EASTWARD TREK TOWARD WC TX. SURFACE ANALYSIS/
GOES VISIBLE IMAGERY SHOWS AN INCREASINGLY DEVELOPED DRYLINE OVER
FAR W TX. NGM/ETA FORECAST LAPSE RATES OF 6-8 C/KM OVER WC TX THIS
EVENING AND OVERNIGHT...AS COLD UPPER AIR POOL APPROACHES.

DIRECTIONAL SHEAR UNIMPRESSIVE ON KSJT VAD WIND PROFILER...BUT
RATHER RAPID LOW LEVEL BACKING IS OCCURING ON JTN PROFILER/KDYX VAD
WIND PROFILER. AS THUNDERSTORMS OVER THE PERMIAN BASIN ENTER
AXIS OF HIGHER LOW LEVEL THETA-E AIR OVER WC TX AND INCREASED
SHEAR...EXPECT SEVERE THREAT TO INCREASE. MARKED DIFFERENCES ARE
NOTED AMONG THE ETA/NGM AT 18 HRS FROM SFC-850 MB...WITH ETA BEING
CONSIDERABLY FURTHER EAST IN THE PUSH OF THE DRYLINE. DON/T
NECESSARILY BUY THIS...GIVEN RELATIVELY WEAKER MID LEVEL WINDS ON THE
WSM NM PROFILER.

FLASH FLOOD WATCH A CLOSE CALL FOR THE CENTRAL AND WESTERN COUNTIES
OF THE CWA...GIVEN QPF FROM THE ETA/NGM/NCEP. HOWEVER...ECHOES ARE
EXPECTED TO TRAIN...ATLEAST THIS EVENING. MAY BE MORE OF A LOCALIZED
THREAT. WILL FURTHER COORDINATE FURTHER W/LBB ON THIS.

PER LATEST MESOSCALE CONVECTIVE OUTLOOK AND TELCO COORDINATION
W/SPC...EXPECT A WATCH BOX WITHIN AN HOUR OR TWO...LIKELY AN SVR BOX.

FWC TEMPS IN THE BALLPARK...WITH MINOR ADJUSTMENTS TO GENERALLY
NARROW DIURNAL RANGES.

ABI 057/058 +8
SJT 056/062 +8
JCT 060/065 +8

14

In the hours before

Special weather statement, Mar 15, 2:10 PM CST, 4 hours 44 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-161200-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CST SUN MAR 15 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TEXAS THIS EVENING AND OVERNIGHT...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST NEW
MEXICO TO NEAR THE BIG BEND REGION THROUGH SUNRISE MONDAY. A SURFACE
DRYLINE OVER FAR WEST TEXAS AND THE PERMIAN BASIN WILL PUSH EAST INTO
WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT. THE ATMOSPHERE WILL
REMAIN MODERATELY UNSTABLE THROUGH THE OVERNIGHT HOURS...SUPPORTING
STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE
DRYLINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALIZED
FLOODING MAY BE OBSERVED. WIND SHEAR MAY BE SUFFICIENT FOR ISOLATED
TORNADOES LATER THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

14
Special weather statement, Mar 15, 2:10 PM CST, 4 hours 44 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-161200-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CST SUN MAR 15 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TEXAS THIS EVENING AND OVERNIGHT...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST NEW
MEXICO TO NEAR THE BIG BEND REGION THROUGH SUNRISE MONDAY. A SURFACE
DRYLINE OVER FAR WEST TEXAS AND THE PERMIAN BASIN WILL PUSH EAST INTO
WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT. THE ATMOSPHERE WILL
REMAIN MODERATELY UNSTABLE THROUGH THE OVERNIGHT HOURS...SUPPORTING
STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE
DRYLINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALIZED
FLOODING MAY BE OBSERVED. WIND SHEAR MAY BE SUFFICIENT FOR ISOLATED
TORNADOES LATER THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

14
Special weather statement, Mar 15, 6:03 PM CST, 51 minutes before
TXZ049-053-054-064-065-160115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CST SUN MAR 15 1998

...THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE
THUNDERSTORM WATCH...FISHER...MITCHELL...NOLAN...STERLING AND COKE...

THE THREAT OF SEVERE WEATHER HAS ENDED IN FISHER...MITCHELL...
NOLAN...STERLING AND COKE COUNTIES...AS THUNDERSTORMS HAVE MOVED
EAST OF THE AREA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

14
Special weather statement, Mar 15, 6:03 PM CST, 51 minutes before
TXZ049-053-054-064-065-160115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CST SUN MAR 15 1998

...THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE
THUNDERSTORM WATCH...FISHER...MITCHELL...NOLAN...STERLING AND COKE...

THE THREAT OF SEVERE WEATHER HAS ENDED IN FISHER...MITCHELL...
NOLAN...STERLING AND COKE COUNTIES...AS THUNDERSTORMS HAVE MOVED
EAST OF THE AREA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:13 PM CSTTornado WarningSJTConcho62 min
Mar 15, 7:00 PM CSTSevere Thunderstorm WarningSJTColeman65 min
Mar 15, 8:36 PM CSTSevere Thunderstorm WarningSJTMenard34 min
Mar 15, 9:10 PM CSTFlash Flood WarningSJTMenard3 hr
Mar 15, 10:02 PM CSTFlash Flood WarningSJTKimble3 hr
Mar 16, 2:57 AM CSTFlash Flood WarningSJTBrown, Coleman, McCulloch3 hr
Mar 16, 2:57 AM CSTFlash Flood WarningSJTSan Saba3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.